Idaho, 2017Damaging Winds in Idaho, June 26, 2017
June 26, 2017 · NWS PIH · 2 events in 2 counties and zones
Severe thunderstorm winds downed power lines in Pocatello on Jefferson Avenue around 745. Idaho Power reported 2,000 customers in the Pocatello area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorm winds downed power lines in Pocatello on Jefferson Avenue around 745. Idaho Power reported 2,000 customers in the Pocatello area. The Pocatello Regional Airport reported a wind gust of 61 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 26, 1:20 PM MST, 4 hours 51 minutes earlier.
Area forecast discussion, Jun 26, 1:20 PM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
220 PM MDT Mon Jun 26 2017
.SHORT TERM...Tonight through Wednesday. Upper trough pushing over
forecast area. Moisture working northeast toward the region.
Favorable upper jet dynamics and instability in favor for
development of convection starting this afternoon, shifting east
ahead of surface cold front. HRRR still showing gusts near severe
limits this evening as line of storms works northeast from south
of BYI through the Snake Plain. DCAPE values support stronger
convective gusts as well. PW values at or above 0.75 where
convection expected to develop/move so wetting rains likely out of
the storms. Initial shortwave shifts east through the night, and
models all still paint weak convection lingering across the region
past sundown, mainly higher elevation areas. Have kept precip
going overnight. Second shortwave shifts across the region
Tuesday, and could see another round of strong storms particularly
in NE quadrant of fcst area. Breezier through the day as sfc
gradient tightens behind tonight's front. Upper trough axis slowly
sags SE, with one more shortwave associated with base of trough
passing through on Wednesday. Yes, one more round of convection,
expected to be weaker, and mainly concentrated in areas along the
WY border. DMH
.LONG TERM...Wednesday night through Monday. Upper trough pushes
into the Plains in the latter portions of the week, with northwest
flow over ID and dry conditions. Next Pacific trough slips inland
Saturday, and both GFS/ECMWF settling on increased chances for
convection across the area. Have nudged PoP upward slightly for
Saturday. This trough is fairly progressive, so models project
another return to dry northwest flow Sunday and Monday. DMH
&&
.AVIATION...Thunderstorms are expected to develop and move southwest
to northeast across the area late this afternoon and tonight as an
upper-level trough and attendant cold front slide across the area.
Best thunderstorm chances through this evening appear to be at KBYI
and KSUN...with lesser coverage expected near KPIH...KIDA...and
KDIJ. Better chances will eventually shift east to KDIJ late tonight
and tomorrow. Strong gusty winds will be possible with the
storms...along with brief MVFR or lower conditions. Outside of any
showers/storms...VFR conditions are anticipated. West/southwest
winds will increase Tuesday morning behind the front with strongest
winds expected at KPIH/KIDA/KBYI.
KB
&&
.FIRE WEATHER...Showers and thunderstorms will continue to develop
this afternoon and evening ahead of an upper-level trough and cold
front...and make their way southwest to northeast across the area
late this afternoon through tonight. Some of the thunderstorms this
afternoon and evening may produce strong gusty winds and little
rainfall. The Central Mountains and South Central Highlands are
favored to see the greater thunderstorm coverage through this
evening. Better chances will become focused over the Central
Mountains and Upper Snake Highlands late tonight...with the Upper
Snake Highlands seeing the higher chances on Tuesday. Behind the
cold front passage tonight...west/southwest winds will increase on
Tuesday with the strongest winds expected in the Snake Plain and
Eastern Magic Valley where gusts to around 35 mph will be common.
Temperatures on Tuesday will cool 10-15 degrees from today in wake
of the front...resulting in higher RH values (minimum RH values 20
percent or higher). Thus no critical fire weather conditions are
anticipated despite the gusty winds. For the remainder of the
week...near normal temperatures can be expected along with mainly
dry conditions aside from some lingering showers and storms in the
Upper Snake Highlands on Wednesday.
KB
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jun 26, 3:47 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
447 PM MDT MON JUN 26 2017
IDZ017-022-262315-
South Central Highlands ID-Eastern Magic Valley ID-
447 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASSIA COUNTY UNTIL
515 PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm near
Malta. This storm was moving east to northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm. Brief
heavy rain and small hail are expected.
Locations impacted include...
Idahome.
LAT...LON 4232 11334 4241 11342 4257 11329 4252 11311
4233 11310
TIME...MOT...LOC 2245Z 240DEG 0KT 4237 11336
RSSpecial weather statement, Jun 26, 3:56 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
456 PM MDT MON JUN 26 2017
IDZ022-262345-
South Central Highlands ID-
456 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CASSIA COUNTY UNTIL
545 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oakley or near Oakley Reservoir, moving northeast at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
this storm. Boaters on Oakley Reservoir should move to shelter until
the storm passes.
Locations impacted include...
Oakley Reservoir and Oakley.
LAT...LON 4228 11377 4218 11394 4226 11404 4237 11390
TIME...MOT...LOC 2255Z 227DEG 5KT 4225 11397
RS
Special weather statement, Jun 26, 4:20 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pocatello ID
520 PM MDT MON JUN 26 2017
IDZ022-270000-
South Central Highlands ID-
520 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POWER AND
NORTHEASTERN CASSIA COUNTIES UNTIL 600 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Rockland or 17 miles east of Malta, moving east at
15 mph.
Winds in excess of 40 mph will be possible with this storm, along
with brief heavy rain and small hail.
This storm will remain over mainly rural areas of south central Power
and northeastern Cassia Counties.
LAT...LON 4241 11267 4235 11314 4241 11318 4260 11274
TIME...MOT...LOC 2319Z 252DEG 14KT 4240 11305
RS
Special weather statement, Jun 26, 4:30 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pocatello ID
530 PM MDT MON JUN 26 2017
IDZ017-021-270015-
Lower Snake River Plain ID-Eastern Magic Valley ID-
530 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
NORTHWESTERN BANNOCK...CENTRAL POWER...NORTHEASTERN CASSIA AND
SOUTHWESTERN BINGHAM COUNTIES UNTIL 615 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Neeley, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm, along
with small hail and brief heavy rain showers.
Locations impacted include...
American Falls, American Falls Reservoir, Chubbuck, Aberdeen,
Springfield, Pocatello Airport and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4263 11320 4271 11326 4312 11273 4292 11249
TIME...MOT...LOC 2327Z 223DEG 39KT 4278 11306
RS
Special weather statement, Jun 26, 4:38 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
538 PM MDT MON JUN 26 2017
IDZ017-022-270015-
South Central Highlands ID-Eastern Magic Valley ID-
538 PM MDT MON JUN 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASSIA AND SOUTH
CENTRAL MINIDOKA COUNTIES UNTIL 615 PM MDT...
At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Burley, moving east at 10 mph. This storm will pass
through the Interstate 84 and 86 Junction about 6 PM MDT.
Winds in excess of 40 mph will be possible with this storm, along
with brief heavy rain and small hail.
Locations impacted include...
Declo, Yale Rest Area and Interstate 84 And 86 Junction.
LAT...LON 4249 11334 4235 11380 4243 11389 4263 11355
TIME...MOT...LOC 2336Z 250DEG 5KT 4242 11378
RS
Thunderstorm Wind, Power
- When
- June 26, 6:11 PM MST to 6:25 PM MST
- Where
- Power County, (Pih)pocatello Muni
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.920, -112.600
A 61 mph gust was recorded by the Pocatello ASOS at the Pocatello Regional Airport.
Thunderstorm Wind, Bannock
- When
- June 26, 6:35 PM MST to 6:45 PM MST
- Where
- Bannock County, Pocatello
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 42.870, -112.430
Thunderstorm winds downed a power line on Jefferson Avenue and many power outages occurred in Pocatello on the 26th. Idaho Power reported 2,000 customers without power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, June 26, 2017$1.0 million · 2.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 26 to 27, 2017$214,000 · 1.75 in hail · 41 events
- Tornado and Hail in Kansas, June 26, 2017$109,000 · EF0 · 16 events
- Flash Flooding in Louisiana, June 26 to 29, 2017$150,000 · 5 events
- Hail in Nebraska, June 26, 2017$165,000 · 1.75 in hail · 1 event
- Flooding and Hail in Florida, June 26, 2017$88,000 · 50 kt wind · 10 events
- Damaging Winds in Washington, June 26 to 27, 2017$90,000 · 61 kt wind · 4 events
- Hail in Kansas, June 26, 20172.75 in hail · 12 events
- Lightning Strike in Florida, June 26, 20171 injured · $5,000 · 1 event
- Hail in Colorado, June 26, 2017$5,000 · 2 in hail · 5 events
- Flash Flood and Hail in Oregon, June 26, 2017$2,000 · 1.75 in hail · 5 events
- Hail in Colorado, June 26, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708804, 708805.